Flash Flood, Teller
- When
- July 4, 3:40 PM MST to 4:20 PM MST
- Where
- Teller County, 10 mi NW of Woodland Park
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Heavy rainfall over portions of the Hayman Fire Burn area in the vicinity of Turkey Creek and West Creek drainages caused fire fighters to go to higher ground and washed out some forest roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rainfall over portions of the Hayman Fire Burn area in the vicinity of Turkey Creek and West Creek drainages caused fire fighters to go to higher ground and washed out some forest roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:00 PM MST, 2 hours 40 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 200 PM MDT THU JUL 4 2002 SHOWER/THUNDERSTORM COVERAGE NEXT SEVERAL DAYS THE CONCERN. CURRENTLY...VISIBLE SATELLITE LOOP TELLS THE STORY...WITH MUCH OF SRN CO CAUGHT BETWEEN APPROACHING UPPER LOW OVER ARIZONA AND NWRD DRIFTING TROUGH/WAVE OVER TX. LOW LEVEL EASTERLY UPSLOPE INTERACTING WITH HIGHER TERRAIN IS GENERATING FAIRLY GOOD COVERAGE OF TSRA OVER THE SRN AND CENTRAL MTNS...WHILE A FEW -SHRA ARE CREEPING NWRD INTO THE SERN PLAINS ALONG THE NRN END OF THE UPPER TROUGH STRETCHING FROM BACA COUNTY SOUTH INTO THE ERN TX PANH. SUBSIDENCE AND MID LEVEL DRY SLOT AHEAD OF WAVE IN TX HAS SHIFTED WWRD SLIGHTLY...SUPPRESSING CONVECTION ALONG THE I-25 CORRIDOR AND ERN PLAINS. CONTINUED DECREASE IN HEIGHTS AND MID-LEVEL TEMPS...PLUS INCREASE IN MOISTURE WILL KEEP MAX TEMPS COOLER TODAY. TONIGHT...SHOULD SEE CONVECTION CONTINUE ON AND OFF FOR MUCH OF THE NIGHT OVER THE WRN MTNS AND VALLEYS WITH DEEPER MOISTURE IN PLACE AND LIFT FROM AZ S/W MOVING ACROSS. ERN ZONES ARE WHERE THE QUESTIONS LIE...WITH SEVERAL POSITIVE AND NEGATIVE FACTORS FOR CONVECTION BATTLING IT OUT. ON THE NEGATIVE SIDE...MID LEVEL DRY SLOT AND SUBSIDENCE WILL PERSIST OVER THE I-25 CORRIDOR TONIGHT...THOUGH IT WILL WEAKEN LATE. STEERING CURRENTS ARE VERY UNFAVORABLE FOR ANY MTN CONVECTION TO MAKE IT ONTO THE PLAINS...UNLESS OUTFLOW BOUNDARIES CAN PROPAGATE EASTWARD AND INITIATE NEW STORMS. POSITIVE FACTORS FOR CONVECTION INCLUDE CONTINUED MOIST AND UNSTABLE AIR MASS...PLUS SLOW WWRD MOVEMENT OF THE UPPER TROUGH INTO THE SERN PLAINS. GIVEN THE TROPICAL NATURE OF THE SYSTEM IN TX... EXPECT NOCTURNAL MCS TO FORM OVER THE TX PANH...WITH SYSTEM PERHAPS MIGRATING SLOWLY TO THE NORTH BY FRI MORNING. WILL BUMP UP POPS SOME FOR A FEW PLAINS ZONES IN THE FAR SE...AND KEEP LOW CHC POPS GOING ELSEWHERE ON THE PLAINS. FRI/FRI NIGHT...SAME STORY THIRD VERSE AS AZ LOW MOVES INTO SWRN CO AND ERLY WAVE/TROUGH MOVES INTO THE ERN PLAINS. MOST OF THE AREA STILL CAUGHT IN THE SQUEEZE BETWEEN THE 2 SYSTEMS...THOUGH AS WAVE IN TX MOVES CLOSER...WE SHOULD SEE AN UPTURN IN CONVECTION ON THE PLAINS WITH TROPICAL AIRMASS OOZING NWRD. IF ETA IS CORRECT...COULD SEE THE NIGHTLY PSEUDO TROPICAL MCS BLOW UP OVER SERN PLAINS OF CO...SO WILL BUMP UP POPS HERE AND REMOVE TIMERS. WOULD EXPECT EVEN MORE CLOUD COVER TO SPREAD OVER THE AREA...AIDING IN THE CONTINUED DOWNWARD TREND IN MAX TEMPS. SAT...MODELS HAVE BACKED OFF ON FROPA OVER THE EAST...WITH AVN SHOWING A VERY WEAK TROUGH/WIND SHIFT WHILE THE ETA KEEPS SFC FLOW SERLY. STILL...WITH UPPER SHEAR AXIS MIGRATING WWRD ACROSS THE STATE AND DEEP MOISTURE IN PLACE...CONVECTIVE CHANCES REMAIN ON THE HIGH SIDE. WITH UPPER HIGH BEGINNING TO REFORM TO THE WEST OF CO... MID-UPPER LEVEL FLOW SHOULD BEGIN TO TRANSITION TO A MORE WRLY COMPONENT...WHICH MIGHT ALLOW STORMS TO DRIFT OFF THE MTNS AND ONTO THE PLAINS BY SAT EVENING. CURRENT GRIDS PORTRAY THIS SCENARIO WELL WITH ONLY A FEW MINOR TWEAKS NEEDED. SUN-THUR...UPPER HIGH REBUILDS TO THE NORTH OF CO...WHILE TRAPPED LOW AND MID LEVEL MOISTURE CONTINUE TO RECYCLE OVER THE AREA. CURRENT CHANCE OF AFTERNOON AND EVENING CONVECTION LOOKS GOOD EACH DAY...WITH SLOW WARMING TREND TO NEAR OR ABOVE NORMAL TEMPS BY MID-WEEK. .PUB...NONE. PETERSEN
COZ058>081-042015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT THU JUL 4 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...CONTINUING INTO MUCH OF THE NIGHTTIME HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WILL BE OVER THE MOUNTAINS...GENERALLY WEST OF I-25. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL 1/2 INCH OR LESS IN DIAMETER. ALSO... SOME OF THESE STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1/2 TO 1 INCH OF RAINFALL IN A SHORT PERIOD OF TIME. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307575.